Prednisone and blood sugar levels

Good morning folks,

Yes its another question about everyone's favourite medication....Prednisone!!

This morning my manager whom we have taken to calling Dr (insert name here) brought in her blood pressure tester and her blood glucose monitor...my blood pressure was rather high (167/110) but I tend to be a bit leary of home blood pressure testers. however my blood glucose was 7.2, I know that isn't so good, I remember reading that one of the many wonderful side effects of prednisone is an increase in blood sugar levels and diabetes...I'm intending to get it checked again...but I'm wondering..am I over reacting? or should I genuinelly be worried here?

Report post

9 replies. Join the discussion

My prednisone has made my a1c go up. The doctor had to increase my diabetic medicine. I have only been on prednisone for a month.

Report post

It can't hurt to keep an eye on it, and obviously being on pred means changing a few habits to manage some of the side effects (like trying to keep the cholesterol down & that sort of thing....)

Life's always a compromise on these meds - obviously you don't want to suffer any long term ill effects from being on the prednisone, so do you what you have to do, but I wouldn't worry overly, I'd be more worried about what would happen if you weren't on the pred!

Report post

When I was on prednisone I had to start insulin. But after I quit taking prednisone, my sugar problems dissapeared. Keep an eye on your levels, maybe you will have to take insulin too.

Report post

I was told to keep the sweets until evening time and not to eat them through the middle of the day as the pred makes your sugars high anyway.

Report post

Thanks folks,

I'm not too worried to be honest, I am going to bring it up with my neph. I don't particualry want to go on other medication but I have started being alot more aware of my diet (even more aware then I already am lol).
Thanks for your responses!

Report post

Mrs C,
I would try to eliminate sugar and high GI food from my diet. It will help to keep blood sugar level low and will not strain on your pancreas.

Report post

I kept getting real dizzy & shaky mid day. Come to find out my sugar was really high. I have been able to control it now since I know it is happening. Watch what you eat & ask for a tester if you are concerned. Good luck!

Report post

I have been off and on Prednisone for over 4 years with MCD. Even on 5 or 10 mg my blood glucose goes high especially from noon to about 4 PM. I have tried a number of types of insulin. Am currently on 25 u of Humalog Mix. Still my evening before dinner blood glucose is 120. It is hard to balance as later in the day it will drop. My endocrinologist just wants me to try and keep it below 200. I eat sparingly at breakfast and lunch. Keep a watch on it. I did not at first and was walking around with BG of over 350 much of the time. Not good over all!!! Blessings!

Report post

Prednisone will raise your blood sugar, often times no matter what your diet. You should definitely talk to your nephrologist about it. Having high BS doesn't mean you are diabetic. When I was on high dose pred, my BS was always in the 200s and I had to take Metformin to regulate, but once I started tapering the prednisone I no longer needed the Metformin. If you are going to be on high dose steroids you will want to monitor your BS. Hope all goes well!

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Discussion topics

Community leaders